Clozaril (clozapine) has been seen as the last great hope for seriously schizophrenic patients who have not been helped by other antipsychotic drugs. Not only did patients show real improvements with Clozaril, they were free of the embarrassing reactions, such as grimacing, shaking and involuntary twitching, seen with other similar drugs.
The bad news was that Clozaril causes agranulocytosis in 2 per cent of all cases – an alarmingly high level for such a serious reaction. With agranulocytosis, the body is unable to make white blood cells in any quantity, which severely restricts the ability of the body’s natural immune system to fight off infections. This means that even a sore throat can be life-threatening.
Unfortunately, the bad news just got worse. The drug has recently been linked to a range of heart problems, some fatal. Myocarditis, an inflammation of the heart muscle, has been reported among patients within a month of beginning a standard-dose therapy. In the UK alone, 30 cases have been reported, and eight people have died; a similar number of cases have been reported in the US, where 17 people have died. In all, 82 cases of myocarditis have been reported in four countries where post-marketing trials have been carried out, and 31 of those have died.
Another recently observed reaction is seizure, although this is more common among patients who are taking higher doses of around 900 mg a day.
Not surprisingly, the drug is not well tolerated. Even in the premarketing trials, 16 per cent of patients had to stop treatment because of adverse reactions. These included tachycardia (rapid heartbeat), drowsiness and dribbling. Pulmonary embolism has also occurred in patients who had displayed early warning symptoms.
Schizophrenia is, of course, a serious condition – but perhaps sufferers deserve treatment that doesn’t threaten their lives.